Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 44, NWS Columbia, SC

May 6, 20224 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2022, 4:22 PM EDT for 4 counties in Georgia. It was in force for 23 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 4:22 PM EDT (20:22 UTC)
Expired
May 6, 2022, 4:45 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:27 PM EDTTSTM WND DMG5 Ssw Harlem, GAPUBLIC REPORTED NUMEROUS TREES AND POWER LINES DOWN ON HWY 221.
May 6, 4:36 PM EDTTSTM WND DMG2 N Grovetown, GAREPORTED TREES DOWN AT THE INTERSECTION OF HORIZON SOUTH PKWY. AND GATEWAY BLVD.
May 6, 4:36 PM EDTTSTM WND DMGGrovetown, GACITY OF GROVETOWN REPORTS TREES AND POWER LINES DOWN IN SEVERAL AREAS OF THE CITY. SOME IMPACTED LOCATIONS INCLUDE RAILROAD AVE., HARLEM GROVETOWN RD IN THE AREA OF FIRE STATION #2, GREEN ST AT W ROBINSON AVE, AND THE AREA OF 5100 WRIGHTSBORO RD.
May 6, 4:41 PM EDTHAIL 1.252 Se Fort Gordon, GAREPORTED HALF DOLLAR SIZE HAIL AT FORT GORDON.
May 6, 4:42 PM EDTTSTM WND GST 502 Sse Evans, GAREPORTED SUSTAINED WINDS AROUND 45 MPH WITH HIGHER GUSTS.
May 6, 4:43 PM EDTHAIL 22 Wnw Augusta Daniel Fi, GAREPORT FROM MEDIA OF HAIL JUST LARGER THAN 2 INCHES AT THE FIRST BAPTIST CHURCH AT WHEELER ROAD AND JACKSON ROAD.
May 6, 4:44 PM EDTTSTM WND GST 57Augusta Daniel Field, GAASOS REPORTED A 57 MPH WIND GUST AT DANIEL FIELD.
May 6, 4:44 PM EDTHAIL 1.75Augusta Daniel Field, GAREPORTED GOLF BALL SIZE HAIL AT DANIEL FIELD.
May 6, 4:45 PM EDTTSTM WND GST 51Augusta Bush Field, GAASOS REPORTED A WIND GUST TO 51 MPH AT AUGUSTA-BUSH FIELD.
May 6, 4:45 PM EDTHAIL 1.752 Nne Augusta Daniel Fi, GAGOLF BALL SIZED HAIL AND 50 MPH WIND GUSTS REPORTED NEAR AUGUSTA NATIONAL GOLF COURSE.
May 6, 4:45 PM EDTHAIL 2Augusta Daniel Field, GAPUBLIC REPORTED THROUGH SOCIAL MEDIA OF LARGE HAIL THAT RANGED FROM 1 INCH UP TO JUST OVER 2 INCHES ALONG PENNSYLVANIA AVENUE NEAR CLIFTON STREET.
May 6, 4:46 PM EDTHAIL 1.752 Ene Augusta Daniel Fi, GAREPORTED GOLF BALL SIZE HAIL ALONG SUMMER RIDGE DRIVE IN AUGUSTA.
May 6, 4:47 PM EDTHAIL 11 Ne Augusta Daniel Fie, GAREPORTED QUARTER SIZE HAIL AT AUGUSTA UNIVERSITY.
May 6, 4:47 PM EDTHAIL 22 Wsw Augusta, GAPUBLIC REPORTED THROUGH SOCIAL MEDIA OF EGG SIZE HAIL NEAER THE UNIVERSITY HOSPITAL AND WRIGHTSBORO ROAD.
May 6, 4:55 PM EDTHAIL 1.53 Nw Grovetown, GAREPORT FROM MPING: PING PONG BALL SIZED HAIL (1.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS52 KCAE 062022
SVRCAE
GAC033-073-189-245-062045-
/O.NEW.KCAE.SV.W.0044.220506T2022Z-220506T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
422 PM EDT Fri May 6 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDuffie County in east central Georgia...
  Southern Columbia County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Richmond County in east central Georgia...

* Until 445 PM EDT.

* At 421 PM EDT, a severe thunderstorm was located near Wrens, or 14
  miles southwest of Grovetown, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Grovetown, Evans, Martinez, Fort Gordon, Augusta, Hephzibah,
  Harlem, Glendale, Gough, South Augusta, Midtown, Summerville,
  Augusta Mall, Daniel Field, Augusta Regional Airport, Village Plaza
  Shopping Center, Augusta National Golf Club, McBean, Blythe and
  Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 185 and 201.
 Interstate 520 in Georgia between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3360 8214 3360 8211 3356 8204 3349 8199
      3346 8193 3344 8191 3342 8193 3341 8191
      3341 8195 3338 8193 3337 8195 3334 8194
      3335 8191 3331 8188 3304 8226 3307 8229
      3322 8223 3326 8225 3331 8234 3334 8250
TIME...MOT...LOC 2021Z 227DEG 48KT 3327 8234 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
882 
WWUS52 KCAE 062030
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
430 PM EDT Fri May 6 2022

GAC033-073-189-245-062045-
/O.CON.KCAE.SV.W.0044.000000T0000Z-220506T2045Z/
McDuffie GA-Columbia GA-Burke GA-Richmond GA-
430 PM EDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN MCDUFFIE...SOUTHERN COLUMBIA...NORTHWESTERN BURKE
AND RICHMOND COUNTIES...

At 430 PM EDT, a severe thunderstorm was located near Harlem, or near
Grovetown, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Augusta, Hephzibah, Harlem,
Glendale, Gough, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, McBean, Blythe and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 185 and 201.
 Interstate 520 in Georgia between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3360 8214 3360 8211 3356 8204 3349 8199
      3346 8193 3344 8191 3342 8193 3341 8191
      3341 8195 3338 8193 3337 8195 3334 8194
      3335 8191 3331 8188 3304 8226 3307 8229
      3322 8223 3326 8225 3331 8234 3334 8250
TIME...MOT...LOC 2030Z 227DEG 48KT 3335 8223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM EDT, 26 minutes earlier.

Area forecast discussion, May 6, 3:56 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
356 PM EDT Fri May 6 2022

.SYNOPSIS...
Showers and thunderstorms will develop ahead of an approaching
cold front this afternoon. Some of these thunderstorms will be
strong to severe. Saturday will be cooler and drier with a
chance of showers and perhaps a rumble of thunder in the
northeastern Midlands. Several days of dry weather follow
starting on Sunday with gradually warming temperatures.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Quick update for Severe thunderstorm watch for the Midlands and
CSRA through 10pm. Organized convection lifting north-
northeastward through central GA should move into the CSRA after
4pm and continue northeastward across the Midlands providing a
damaging wind threat. Isolated tornadoes cannot be ruled out but
the primary threat is damaging winds and large hail.

Previous discussion:
Tornado watch issued for the Upstate SC and western NC. The
strongest SR helicity should remain northwest of the CAE CWA and
southwest in Georgia. Severe threat expected to increase for central
SC and east central Georgia later this afternoon into the evening...

Deepening surface low pressure over Kentucky/Indiana early this
afternoon with a trailing cold front moving east of the Mississippi
Valley. Ahead of the front, Precipitable water increase across SC to
around 1.5 inches with southwest low level flow...Warm air advection
appears weak however. Upper level low over Tennessee moving east-
northeast and taking on negative tilt. Upper level divergence will
be increasing over the Carolina as upper level 100 kt jet rounding
the base of the trough moves east. In addition a strong short wave
trough will approach the Carolinas. This will result in strong lift
across the region during time of peak heating...highs in the mid to
upper 80s as the cold front approaches.

Instability appears to be moderate with SB CAPE 1500-2000 J/kg.
Mixed layer CAPE is low at the moment and with gusty winds probably
mixing down lower dew points later in the day...possible limiting
factor. The CAMS suggest a possible storm mode of discrete cells
early, with low tornado threat given the lack of SR Helicity. Then
with a uni-directional strong shear profile late this afternoon, a
squall line ahead of the front 21z-24z with damaging winds the
primary threat along with hail given relatively low wet-bulb zero
height as the upper low approaches. Went with relatively high pops.
The front should push to the east of the area during the 03z- 06z
period tonight. Drier air will filter in behind the front and the
showers should move into the coastal plain. The stronger cold
advection may be delayed until morning so overnight temps only fall
to around 60.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper low will swing over the forecast area Saturday with lower
heights and cooler temperatures with highs in the mid to upper 70s
with mostly cloudy skies. With considerable cooling aloft with the
upper low right over us, could get some showers and maybe even a
thunderstorm to develop, especially in the NE portion of the
forecast area. Saturday night the upper low will shift offshore with
drier air pumping into the forecast area. Overnight lows cooler as
well Saturday night with temperatures in the low to mid 50s.

NW flow aloft across the area Sunday with N flow at the surface with
drier air pumping into the forecast area as PWATs drop to .7 to .8
inches and skies begin to clear from SW to NE. Cold advection and
clouds will keep temperatures in the upper 60s NE to mid 70s SW.
Cold advection will continue overnight with lows in the upper 40s
north and low 50s south.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Good agreement among global models and their ensemble suites in
the low pressure remaining just east of the area with a
blocking ridge preventing it from pushing further downstream.
All euro ensemble members keep PWATs below an inch with
generally northerly flow continuing. Temperatures will slowly
recover into next week, remaining below normal. The low will
slowly shift back to the west by the middle of the week with
some increasing moisture which may lead to showers developing
late in the period, although moisture will still be fairly
limited.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will approach from the lower Mississippi Valley by this
evening. Ahead of the front, the air mass is becoming moderately
unstable. The CAMS suggest a convective squall line with a few
discrete cells will develop in east central GA then move northeast
through the area during the 20z-24z. Kept the brief period of IFR
conditions as the thunderstorms moves through the area. Clearing
skies in the late evening with mainly mid level ceilings. Winds will
be southwest 15 to 20 knots with a few higher gusts ahead of the
front then shift to west after 12z Saturday. Strato-cumulus may
develop after 12z Saturday as the upper level low moves over the
area and maybe some brief light showers, but VFR conditions expected.

EXTENDED AVIATION OUTLOOK...There will be another chance for showers
on Saturday, especially across the northern CWA as the upper level
low passes by. Patchy early morning stratus/fog possible
particularly at OGB/AGS on Saturday.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 6, 4:39 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Fri May 6 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A cold front will bring a line of strong to severe thunderstorms
through the area this afternoon. The main threat will be damaging
winds, isolated tornadoes, and large hail. Brief heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, May 6, 2:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
219 PM EDT Fri May 6 2022

SCZ115-116-061845-
Northern Lancaster SC-Southern Lancaster SC-
219 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern
Lancaster County through 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wyck, or 8 miles south of Indian Land, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center and Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.

&&

LAT...LON 3493 8078 3482 8080 3482 8074 3476 8086
      3481 8090 3483 8090 3484 8087 3490 8088
      3493 8086 3496 8087 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 1818Z 234DEG 28KT 3488 8085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:03 PM EDTSevere Thunderstorm WarningCAEBurke27 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningCAEBurke32 min
May 6, 4:40 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond35 min
May 6, 4:45 PM EDTSpecial Weather StatementCAEColumbia, McDuffie30 min
May 6, 5:00 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEColumbia, Lincoln, McDuffie45 min
May 6, 5:10 PM EDTSevere Thunderstorm Warning Considerable damage threatCAERichmond35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.